Alert archive / California / Gale Watches in 2018

Gale Watch 27, NWS Eureka, CA

November 27, 2018

NWS Eureka, CA issued this gale watch at Nov 27, 2018, 10:10 AM PST. It took effect at Nov 29, 2018, 11:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 27, 2018, 10:10 AM PST (18:10 UTC)
In effect from
Nov 29, 2018, 11:00 AM PST
Expired
Nov 28, 2018, 3:10 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

838 
WHUS76 KEKA 271810
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
1010 AM PST Tue Nov 27 2018

PZZ455-475-280215-
/O.CON.KEKA.SC.Y.0097.000000T0000Z-181129T1700Z/
/O.NEW.KEKA.GL.A.0027.181129T1900Z-181130T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
1010 AM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
THURSDAY...
...GALE WATCH IN EFFECT FROM LATE THURSDAY MORNING THROUGH 
EARLY THURSDAY EVENING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Thursday morning through Thursday
evening. 

* WINDS...Southerly winds 15 to 25 kt. Local gusts to 35 kt near 
  Cape Mendocino and Pt St George. Winds will ease Tuesday 
  afternoon. 

* WAVES/SEAS...Combination of steep southerly waves 5 to 8 ft at 
  8 to 9 seconds and westerly swell around 14 ft at 15 seconds 
  this morning. This evening primarily a westerly swell near 17 
  ft at 18 seconds into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-280215-
/O.CON.KEKA.SC.Y.0097.000000T0000Z-181129T1700Z/
Pt St George to Cape Mendocino out 10 nm-
1010 AM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
THURSDAY...

* WINDS...Southerly winds 15 to 25 kt. Local gusts to 35 kt near 
  Cape Mendocino and Pt St George. Winds will ease Tuesday 
  afternoon. 

* WAVES/SEAS...Combination of steep southerly waves 5 to 8 ft at 
  8 to 9 seconds and westerly swell around 14 ft at 15 seconds 
  this morning. This evening primarily a westerly swell near 17 
  ft at 18 seconds into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
4 follow-up statements
811 
WHUS76 KEKA 272126
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
126 PM PST Tue Nov 27 2018

PZZ470-280530-
/O.EXB.KEKA.SC.Y.0097.000000T0000Z-181129T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
126 PM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 4 AM PST Thursday. 

* WINDS...Southerly winds 15 to 25 kt. Local gusts to 35 kt near 
  Cape Mendocino and Pt St George. Winds will ease Tuesday 
  afternoon. 

* WAVES/SEAS...Combination of steep southerly waves 5 to 8 ft at 
  8 to 9 seconds and westerly swell around 14 ft at 15 seconds 
  this morning. This evening primarily a westerly swell near 17 
  ft at 18 seconds into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ455-475-280530-
/O.EXT.KEKA.SC.Y.0097.000000T0000Z-181129T1200Z/
/O.CON.KEKA.GL.A.0027.181129T1900Z-181130T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
126 PM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WINDS...Southerly winds 15 to 25 kt. Local gusts to 35 kt near 
  Cape Mendocino and Pt St George. Winds will ease Tuesday 
  afternoon. 

* WAVES/SEAS...Combination of steep southerly waves 5 to 8 ft at 
  8 to 9 seconds and westerly swell around 14 ft at 15 seconds 
  this morning. This evening primarily a westerly swell near 17 
  ft at 18 seconds into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-280530-
/O.EXT.KEKA.SC.Y.0097.000000T0000Z-181129T1200Z/
Pt St George to Cape Mendocino out 10 nm-
126 PM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST THURSDAY...

* WINDS...Southerly winds 15 to 25 kt. Local gusts to 35 kt near 
  Cape Mendocino and Pt St George. Winds will ease Tuesday 
  afternoon. 

* WAVES/SEAS...Combination of steep southerly waves 5 to 8 ft at 
  8 to 9 seconds and westerly swell around 14 ft at 15 seconds 
  this morning. This evening primarily a westerly swell near 17 
  ft at 18 seconds into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
156 
WHUS76 KEKA 272247
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
247 PM PST Tue Nov 27 2018

PZZ455-475-280700-
/O.CON.KEKA.SC.Y.0097.000000T0000Z-181129T1200Z/
/O.CON.KEKA.GL.A.0027.181129T1900Z-181130T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
247 PM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WINDS...Southerly winds 15 to 25 kt. Local gusts to 35 kt near 
  Cape Mendocino and Pt St George. Winds will ease Tuesday 
  afternoon. 

* WAVES/SEAS...Combination of steep southerly waves 5 to 8 ft at 
  8 to 9 seconds and westerly swell around 14 ft at 15 seconds 
  this morning. This evening primarily a westerly swell near 17 
  ft at 18 seconds into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-470-280700-
/O.CON.KEKA.SC.Y.0097.000000T0000Z-181129T1200Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
247 PM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...

* WINDS...Southerly winds 15 to 25 kt. Local gusts to 35 kt near 
  Cape Mendocino and Pt St George. Winds will ease Tuesday 
  afternoon. 

* WAVES/SEAS...Combination of steep southerly waves 5 to 8 ft at 
  8 to 9 seconds and westerly swell around 14 ft at 15 seconds 
  this morning. This evening primarily a westerly swell near 17 
  ft at 18 seconds into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
812 
WHUS76 KEKA 280501
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
901 PM PST Tue Nov 27 2018

PZZ455-475-281315-
/O.CON.KEKA.SC.Y.0097.000000T0000Z-181129T1200Z/
/O.CON.KEKA.GL.A.0027.181129T1900Z-181130T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
901 PM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WINDS...Southerly winds 10 to 15 kt. Local gusts to 25 kt near
  Cape Mendocino and Pt Arena.

* WAVES/SEAS...Westerly swell near 15 to 17 ft at 18 seconds into
  Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-470-281315-
/O.CON.KEKA.SC.Y.0097.000000T0000Z-181129T1200Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
901 PM PST Tue Nov 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...

* WINDS...Southerly winds 10 to 20 kt.

* WAVES/SEAS...Westerly swell near 15 to 17 ft at 18 seconds into
  Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
224 
WHUS76 KEKA 281110
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
310 AM PST Wed Nov 28 2018

PZZ455-475-281915-
/O.EXT.KEKA.SC.Y.0097.000000T0000Z-181129T2300Z/
/O.UPG.KEKA.GL.A.0027.181129T1900Z-181130T0300Z/
/O.NEW.KEKA.GL.W.0034.181129T2300Z-181130T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
310 AM PST Wed Nov 28 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST THURSDAY...
...GALE WARNING IN EFFECT FROM 3 PM TO 9 PM PST THURSDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 3 PM to 9 PM PST Thursday. The Gale Watch
is no longer in effect. 

* WINDS...Southerly winds 10 to 15 kt. Local gusts to 25 kt near
  Cape Mendocino and Pt Arena. Thursday afternoon winds increase
  to 20 to 30 kt with gusts to 35 kt. 

* WAVES/SEAS...Westerly swell near 15 to 17 ft at 18 seconds
  gradually declining into Thursday. Thursday short period seas
  increase to near 10 ft at 10 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PZZ450-470-281915-
/O.EXT.KEKA.SC.Y.0097.000000T0000Z-181130T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
310 AM PST Wed Nov 28 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST THURSDAY...

* WINDS...Southerly winds 10 to 20 kt. Thursday northerly winds
  will increase becoming 15 to 25 kt.

* WAVES/SEAS...Westerly swell near 15 to 17 ft at 18 seconds
  gradually declining into Thursday. Short period seas will
  increase Thursday to 5 to 7 ft at 8 seconds.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 27, 4:55 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 27, 4:55 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
455 AM PST Tue Nov 27 2018

.SYNOPSIS...Unsettled weather with periods of rain and high
mountain snow can be expected through the weekend.

&&

.DISCUSSION...A cold front will move across the forecast area
today generating moderate to locally heavy rain. Cooler air aloft
and weak instability offshore may result in a few thunderstorms
offshore over the northern coastal waters and near the Oregon
border later today and this evening. Shower activity will last
into this evening before tapering off overnight. An upper level
trough will barrel toward Northwest California on Wednesday,
bringing an uptick in rain and perhaps a few thunderstorms
offshore by Wednesday night. Unsettled weather with periods of
rain and high mountain snow will likely continue on Thursday.
Another vigorous upper level trough will bring more precipitation
by Friday night. The progressive flow will mitigate the threat for
flooding, though local ponding of water on roadways will
certainly be possible. The potential for heavy downpours on
Thursday may bring a slight threat for rock/mud slides and perhaps
debris flow on the Mendo Complex burn scars. Snow levels will
fall later in the week. The only pass that may be impacted with
light snow amounts is South Fork Mountain Pass at 4000 feet.

GFS, GEFS and ECMWF continue to show a colder and drier north to
northwest flow pattern developing this weekend. There is considerable
uncertainty in regard to precip chances and how low snow levels
will drop. The ECMWF has the precip dropping off markedly while
the GFS indicates precip chances lasting into Sunday. Both models
indicate ridging offshore on Monday. The dry weather may not last
long, however. The GEFS mean shows a much flatter ridge with
perhaps another trough impacting the area with precip on Tuesday.

&&

.AVIATION...Widespread rain has impacted CEC and ACV this morning
bringing ceilings down to near 3000 feet and visibilities around 5
miles during the heaviest rain. Rain and showers will continue to
impact ACV and CEC through late this morning before the showers end.
The bulk of the rain should make it to UKI around day break with
continued showers into the afternoon. After the showers come to an
end, generally VFR conditions should prevail for the remainder of
the period. For late tonight into early tomorrow morning interior
valleys including UKI will see patchy dense fog yet again. /WCI

&&

.MARINE....MARINE...Winds will continue to gradually decrease this
morning as the cold front moves through the area. This will also
allow short period waves to begin to decrease however the bulk of
the westerly swell will move through this afternoon into Wednesday
morning. The westerly swell will peak at 15-17 feet at around 17
seconds. This will allow breaking waves from 20-24 feet along west
facing beaches this morning through Wednesday afternoon, therefore
a high surf advisory has been issued. After the swell peaks, seas
will begin to gradually decrease Wednesday however hazardous seas
will continue through Friday morning. A second westerly swell
will begin to impact the waters Saturday morning, peaking at 13-15
feet at around 14 seconds early sunday morning. Seas will remain
elevated through the remainder of the weekend and into early next
week. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until midnight PST Wednesday night for CAZ101-
     103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Thursday PZZ450-455-475.

     Gale Warning until 9 AM PST this morning for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 27, 4:23 AM PST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
423 AM PST Tue Nov 27 2018

CAZ107-108-110>113-281230-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
423 AM PST Tue Nov 27 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High mountain snow is expected through the end of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-281230-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
423 AM PST Tue Nov 27 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT PST WEDNESDAY NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

Breakers of 22 to 24 feet are expected along west-facing beaches.

A slight chance of thunderstorms near the coast late today and this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Surf Advisory is currently in effect.

Breakers of 22 to 24 feet are expected along west-facing beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-281230-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
423 AM PST Tue Nov 27 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Late today and this evening, there is a slight chance for
thunderstorms over Del Norte county.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 9:00 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino38 hr
Nov 27, 2:04 PM PSTFlash Flood WatchEKAMendocino50 hr
Nov 27, 2:10 PM PSTWind AdvisoryEKAMendocino56 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.